An Algorithm for the Matrix Lambert W Function

Fasi, Massimiliano and Higham, Nicholas J. and Iannazzo, Bruno (2015) An Algorithm for the Matrix Lambert W Function. SIAM Journal on Matrix Analysis and Applications, 36 (2). pp. 669-685. ISSN 1095-7162

This is the latest version of this item.

[thumbnail of 140997610.pdf] PDF

Download (371kB)


An algorithm is proposed for computing primary matrix Lambert $W$ functions of a square matrix $A$, which are solutions of the matrix equation $We^W = A$. The algorithm employs the Schur decomposition and blocks the triangular form in such a way that Newton's method can be used on each diagonal block, with a starting matrix depending on the block. A natural simplification of Newton's method for the Lambert $W$ function is shown to be numerically unstable. By reorganizing the iteration a new Newton variant is constructed that is proved to be numerically stable. Numerical experiments demonstrate that the algorithm is able to compute the branches of the matrix Lambert $W$ function in a numerically reliable way.

Item Type: Article
Uncontrolled Keywords: Lambert $W$ function, primary matrix function, Newton method, matrix iteration, numerical stability, Schur--Parlett method
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Nick Higham
Date Deposited: 12 Jul 2015
Last Modified: 20 Oct 2017 14:13

Available Versions of this Item

Actions (login required)

View Item View Item